Ohio, 2011

Flooding in Ohio, October 13 to 14, 2011

October 13 to 14, 2011 · NWS PBZ · 2 events in 1 county or zone

Scattered thunderstorms developed ahead of a slow moving cold front across the Upper Ohio Valley. These storms produced very heavy rainfall across Belmont county Ohio which caused flooding of roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed ahead of a slow moving cold front across the Upper Ohio Valley. These storms produced very heavy rainfall across Belmont county Ohio which caused flooding of roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 13, 2:54 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 13, 2:54 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT THU OCT 13 2011

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM WILL SPREAD SHOWERS ACROSS THE
UPPER OHIO VALLEY REGION TONIGHT AND FRIDAY. COOLER TEMPERATURES
WILL FOLLOW ON SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
SHOWERS WILL CONTINUE TO SPREAD NORTH AND EAST EARLY TONIGHT AS
UPPER TROF AXIS APPROACHES. ASSOCIATED SURFACE REFLECTION IS
PROGGED TO GRADUALLY DEEPEN AS IT LIFTS NORTHWARD INTO THE GREAT
LAKES LATE TONIGHT AND FRIDAY. WIDELY SCATTERED THUNDERSTORMS HAVE
ALREADY DEVELOPED OVER PARTS OF WEST VIRGINIA WHERE SURFACE DEW
POINTS HAVE RISEN INTO THE LOWER 60S. INCLUDED MENTION OF ISOLATED
STORMS IN OUR SOUTHERN ZONES EARLY TONIGHT.

AS SYSTEM PULLS NORTHWARD FRIDAY...CATEGORICAL POPS EAST AND LIKELY
POPS OVER THE WEST WILL TAPER OFF TO SCATTERED COVERAGE BY LATE
AFTERNOON. AFTERNOON TEMPERATURES WILL PEAK IN THE LOWER TO MID
60S...CLOSE TO NORMAL VALUES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MODELS SHOW UPPER TROUGH CLOSING OFF AS IT MOVES SLOWLY EAST
ACROSS THE GREAT LAKES FRIDAY NIGHT AND SATURDAY. ASSOCIATED
MOISTURE IS FORECAST TO REMAIN GENERALLY NORTH OF THE FORECAST
AREA. KEPT SCATTERED POPS SATURDAY INTO EARLY SATURDAY NIGHT FOR
AREAS NORTH OF I-80...WITH A DRY FORECAST SOUTH.

TEMPERATURES ON SATURDAY AFTERNOON WILL LIKELY HOLD IN THE 50S MOST
LOCATIONS...WITH LOWER 60S FAR SOUTH. WITH TIGHT PRESSURE
GRADIENT...BOUNDARY LAYER MIXING WILL CREATE WIND GUSTS AROUND 30
MPH WITH SOME HIGHER GUSTS ON RIDGES.

A WEAK FRONTAL BOUNDARY WILL SAG THROUGH THE REGION SUNDAY
BRINGING SCATTERED SHOWERS NORTH AND WIDELY SCATTERED FURTHER
SOUTH. MAXIMUM AFTERNOON TEMPERATURES ARE EXPECTED TO RECOVER
INTO THE 60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS SHOW A SHOW A SHORT WAVE TROUGH OVER THE
NORTHWEST STATES EARLY IN THE WEEK...GRADUALLY DIGGING SOUTHEAST
INTO THE MS VALLEY BY MIDWEEK AND CONTINUING TO DEEPEN AS IT MOVES
EAST. A SURFACE WAVE IS PROGGED TO DEVELOP AND TRACK EASTWARD
ALONG A FRONTAL BOUNDARY STRETCHED TO OUR SOUTH. MODELS STILL
DIFFER SIGNIFICANTLY ON TRACK OF THE SURFACE LOW. WENT CLOSE TO
HPC SOLUTION WHICH PUSHES THE LOW ACROSS THE OH VALLEY TUESDAY AND
INTO EASTERN PA WEDNESDAY.

KEPT SCATTERED POPS FOR SHOWERS IN FORECAST EACH DAY WITH
TEMPERATURES COOLING TO 5 TO 10 DEGREES BELOW NORMAL BY THURSDAY
AS SYSTEM MOVES EAST OF THE REGION.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
GENERAL VFR CONDITIONS ARE EXPECTED THROUGH THE EARLY EVENING WITH
BROKEN TO OVERCAST CEILINGS OF 040 TO 080 FEET.

EXPECT PREFRONTAL SHOWERS WITH MVFR RESTRICTIONS, AND ISOLATED
THUNDERSTORMS TO SPREAD NORTHEASTWARD ACROSS THE UPPER OHIO VALLEY
LATE THIS AFTERNOON AND INTO THIS EVENING FROM SOUTHWEST TO
NORTHEAST. NOCTURNAL COOLING OF THE RAIN-MOISTENED SURFACE LAYER TO
RESULT IN SOME PATCHY IFR FOG BY LATE TONIGHT.

.OUTLOOK...FRIDAY THROUGH MONDAY...
POST FRONTAL SHOWERS AND ENSUING COLD POOL INSTABILITY STRATOCUMULUS
WILL MAINTAIN MVFR RESTRICTIONS INTO SATURDAY. A SECOND COLD FRONT
MAY PROVIDE ANOTHER BOUT OF MVFR SHOWERS LATE SUNDAY INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Oct 13, 3:24 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT THU OCT 13 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-140830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
424 AM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 13, 4:04 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT THU OCT 13 2011

OHZ059-069-132200-
BELMONT OH-MONROE OH-
504 PM EDT THU OCT 13 2011

...STRONG THUNDERSTORMS WILL AFFECT BELMONT AND MONROE COUNTIES...

AT 458 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF SOMERTON TO 5 MILES SOUTH OF ALLEDONIA...MOVING NORTH AT 25
MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
ACCORDING TO RADAR ESTIMATES...ONE TO TWO INCHES OF RAIN HAVE FALLEN
IN ISOLATED LOCATIONS...AND ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
MOVE ACROSS THE SAME AREAS. THE PRIMARY STRIPE OF HEAVY RAINFALL IS
FROM WOODSFIELD TO SOMERTON AND BARNESVILLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WOODSFIELD...         ROUND BOTTOM...       LEWISVILLE...
  HANNIBAL...           GRAYSVILLE...         CLARINGTON...
  CAMERON...            BENWOOD...            ANTIOCH...
  SOMERTON...           ALLEDONIA...          BARNESVILLE...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3960 8123 4016 8120 4015 8085 3965 8087
      3963 8087 3962 8089 3962 8093 3959 8096
      3959 8097
Special weather statement, Oct 13, 5:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT THU OCT 13 2011

OHZ040-049-132300-
CARROLL OH-HARRISON OH-
608 PM EDT THU OCT 13 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND NORTHERN HARRISON
COUNTIES...

AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
SCIO...MOVING NORTH AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
ONE TO TWO INCHES OF RAIN HAVE OCCURRED IN SOME LOCATIONS WITH THIS
LINE OF THUNDERSTORMS. THE HEAVIEST RAINFALL WILL OCCUR FROM SCIO TO
CARROLLTON.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  JEWETT...             SCIO...               BOWERSTON...
  KILGORE...            LEESVILLE LAKE PARK...
  SHERRODSVILLE...      DELLROY...            CARROLLTON...
  AUGUSTA...            MALVERN...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4066 8125 4072 8124 4073 8123 4073 8121
      4073 8120 4074 8109 4073 8108 4072 8098
      4029 8095 4027 8119 4066 8129

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Belmont

When
October 13, 5:20 PM EST to October 14, 2:00 AM EST
Where
Belmont County, 0.53 mi E of Belmont to 1.1 mi E of Belmont
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.030, -81.020

Emergency management reported Route 149 flooded near Barkcamp State Park.

Flood, Belmont

When
October 13, 6:10 PM EST to October 14, 2:00 AM EST
Where
Belmont County, 1.83 mi NW of Alledonia to 1.1 mi WNW of Alledonia
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.915, -80.999

Emergency management reported flooding at the junction of Route 148 and Route 145 closing the roadways.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346657, 346659.